Skip to Content

Safe Use Of Acetaminophen

WHAT YOU NEED TO KNOW:

What do I need to know about acetaminophen?

Acetaminophen is a medicine used to decrease pain and fever. It is also found in cold, cough, and prescription pain medicines. An acetaminophen overdose can cause liver damage and become life-threatening.

How do I safely give acetaminophen to my child?

  • Read the directions on the label. Find out if the medicine is right for your child's age and weight, and how much to give to your child. Do not give him more than the recommended amount.
  • Use the measuring tool that came with the medicine. Do not use another measuring tool, such as a kitchen spoon. Other measuring tools do not provide the right amount of medicine.
  • Check other medicines to see if they contain acetaminophen. Do not give your child these medicines together with acetaminophen. The combined amount of acetaminophen may be too much. Acetaminophen may be listed on the label as APAP, Acetaminoph, Acetaminop, Acetamin, or Acetam.

How do I safely take acetaminophen?

  • Read the directions on the label. Check how much medicine you should take and often to take it. Do not take more than the recommended amount.
  • Do not take more than 1 type of acetaminophen at a time. Many combination medicines contain acetaminophen. Make sure the total dose you take is not more than 4,000 milligrams (4 grams) in 1 day. Ask your healthcare provider if you are not sure how much you are taking.

Who should not take acetaminophen?

Do not give acetaminophen to infants younger than 12 weeks before talking to your infant's healthcare provider. You should not take acetaminophen if you have severe kidney or liver disease. You should also not take it if you have 3 or more drinks of alcohol most days.

What do I need to know about acetaminophen overdose?

Liver damage can occur if you take too much acetaminophen at one time or over time. You may not develop symptoms right away. Within 24 hours of an overdose, you may develop nausea, vomiting, and abdominal pain. With the second or third day, you may develop upper abdominal pain and tenderness on your right side. With severe poisoning, your skin may turn yellow, and you may become confused and very sleepy. Treatment is most effective when started within 8 hours of the overdose.

What should I do if I think my child or I took too much acetaminophen?

Immediately call the Poison Control Center at 1-800-222-1222 .

When should I seek immediate care?

  • You have nausea, vomiting, and abdominal pain.
  • You develop upper abdominal pain and tenderness on your right side.
  • Your skin becomes yellow, you become confused, and you are very sleepy.

When should I contact my healthcare provider?

  • You do not know how much acetaminophen to give to your child.
  • You have questions or concerns about your condition or care.

Care Agreement

You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

© 2016 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Hide